Go to navigation Go to content
Toll-Free: 888.716.8021
Phone: 208.344.5555
Morton Law Offices, Chartered

Nursing Home Employees May Put Residents on Blood Thinners at Risk

blood_thinnerBlood thinners are effective medicines that can stop blood from clotting, and are often given to individuals at risk for blood clots, heart attacks, or strokes. Popular anticoagulants include Coumadin, also known as warfarin; various types of heparin; and Eliquis, or apixaban.

In a nursing home setting, residents often rely on staff members to administer these medications properly on a regular basis. When mistakes are made, elderly residents can suffer worsening medical conditions or death.

Common Mistakes Involving Blood Thinners and Nursing Home Residents

Nursing home staff is required to issue blood thinners according to physician instructions. When they fail to do so, individuals can be hurt instead of helped by these medications.

These are the common errors staff members may make:

  • Missing important interactions. Nursing home residents often take many types of medications. Before administering blood thinners, staff members must review a resident's entire medications profile, including vitamins and supplements, to be certain there won't be an adverse interaction to a brand of blood thinner. In addition, staff members may need to monitor a patient's diet, as certain foods might counteract or inhibit a blood thinner's effect.
  • Failure to prescribe. In the event of a medical emergency, such as a stroke, nursing home personnel may put a resident in greater danger if it doesn't prescribe and administer a clot-dissolving medication—which is different than a blood thinner—to alleviate additional risks to the patient. Once the individual stabilizes, staff physicians should then prescribe daily blood thinner medication as a preventative measure.
  • Incorrect dosage. When patients aren't given the proper dosage of blood thinner, a medical emergency can develop. If too little medication is administered, patients can suffer strokes and blood clots; if too much medication is issued, internal bleeding may not stop.
  • Failure to monitor. Nursing home care givers need to pay close attention to the everyday activities and physical symptoms of residents on blood thinners.  A simple paper cut while doing crafts or a frequent nosebleed are circumstances that may lead to a serious problem. In addition, staff should issue blood coagulation tests regularly to check the consistency of a resident's blood. These tests are reported to the attending physician to ensure the correct dosage of a blood thinner.

 

If your loved one suffered an injury due to a blood thinner error by nursing home personnel, he may be entitled to compensation from the nursing home. To learn how Alan Morton can help, call our office today to schedule your free consultation.